Illinois, 2007

Hail and Damaging Winds in Illinois, August 24, 2007

August 24, 2007 · NWS LSX · 10 events in 5 counties and zones

Isolated high precipitation supercells developed and moved through the region on August 24th. Damaging winds and large hail were associated with the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated high precipitation supercells developed and moved through the region on August 24th. Damaging winds and large hail were associated with the severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 24, 10:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 10:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CDT FRI AUG 24 2007

.DISCUSSION...
SEVERAL CONCERNS THIS MORNING INCLUDING HEAT...SEVERE WEATHER AND
POTENTIAL FOR HEAVY RAINFALL.

WILL NOT REISSUE ANY HEAT HEADLINES AS CURRENT FORECAST HOURLY
TEMPERATURES AND DEWPOINTS RESULT IN HEAT INDICES ONLY MAXING OUT
AROUND 100 DEGREES IN METRO ST. LOUIS.  OBSERVING SITE IN THE CITY
SHOWED THAT CRITERIA WAS MET OR FELL JUST SHORT OF 105F THE PAST
THREE DAYS. HOWEVER...TEMPERATURES WILL BE HINDERED BY CONVECTIVE
DEBRIS FROM MCS OVER NRN MO AND KS AS WELL AS ANY TSRA
REDEVELOPING OVER NRN AND CNTRL MO LATER TODAY. CURRENT DEWPOINTS
OVER THE SERN HALF OF THE CWA ARE IN THE MID 60S...AND GFS MOS AND
FORECAST SOUNDINGS SUGGEST THAT THEY WILL AGAIN MIX OUT INTO THE
LWR-MID 60S IN THESE SPOTS. WILL HOWEVER CONTINUE TO HIGHLIGHT
TODAYS HEAT IN THE HWO.

GFS AND NAM IS IN PRETTY GOOD AGREEMENT WITH MASS FIELDS WHEN
REMOVING BIASES OF CONVECTIVE FEEDBACK.  USED A COMBINATION OF THE
GFS AND SREF MEAN FOR THE POSITION OF THE FRONT WHICH WILL SLOWLY
MOVE SWD ACROSS THE CWA FROM 12Z THIS MORNING UNTIL MIDDAY
SATURDAY.  ATMOSPHERE WILL BECOME VERY MOIST WITH PWATS FROM 2 TO
2.5 INCHES WHICH SHOULD ALLOW FOR TSRA TO BE EFFICIENT
PRECIPITATION PRODUCERS. THERE WILL BE DECENT SYNOPTIC AND
MESOSCALE LIFT CAUSED BY THE FRONT INTERSECTING A 30-40KT LOW
LEVEL JET UNDER THE RIGHT ENTRANCE REGION OF JET STREAK. HAVE GONE
WITH LIKELY/CATEGORICAL POPS OVER THE NWRN HALF OF THE CWA
TODAY...AND SHIFTED THE LIKELY POPS SEWD TONIGHT. FFG VALUES ARE
QUITE HIGH...WITH MOST COUNTIES 3 HR VALUES ABOVE 3.5 INCHES...SO
DO NOT SEE THE NEED TO ISSUE A FLASH FLOOD WATCH AT THIS POINT AND
WILL INSTEAD MENTION LOCALLY HEAVY RAINFALL. THERE IS ALSO A
SEVERE THREAT TODAY TO THE SOUTH OF THE FRONT GIVEN FORECAST
MLCAPES AOA 2000 J/KG AND DEEP LAYER SHEAR OF 30-40KTS. MAIN
CONCERN WILL BE DAMAGING WINDS GIVEN RELATIVELY DRY MIXED LAYER TO
THE SOUTH OF THE PRECIPTATION.

FRONT SHOULD CLEAR THE CWA TOMORROW AFTERNOON...ENDING THE CHANCE OF
RAIN. USED A COMBINATION OF SREF MEAN AND GFS MOS FOR TEMPS.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...
FRONTAL BOUNDARY EXTENDED FROM EASTERN IA ACROSS THE NORTHWEST
CORNER OF MO INTO THE OK PANHANDLE LATE THIS MORNING. THE BOUNDARY
WILL CONTINUE TO PUSH SLOWLY SOUTHEASTWARD TODAY AND TONIGHT. BY 18Z
SATURDAY, THE BOUNDARY IS FORECAST TO EXEND FROM SOUTHERN IL ACROSS
SOUTHEAST MO. LINE OF SHOWERS/ISOLATED THUNDERSTORMS EXTENDED FROM
WEST CENTRAL IL INTO CENTRAL MO WITH ANOTHER CLUSTER ACROSS
SOUTHWEST MO. ACTIVITY WAS MOVING TO THE NORTHEAST. LATEST LAPS DATA
INDICATED BEST INSTABILITY AND CAPE WAS ACROSS THE EASTERN OZARKS.

TPS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 24, 11:09 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT FRI AUG 24 2007

ILZ058>060-064-065-069-070-074-095>102-MOZ036-052-060>065-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-PIKE-LINCOLN-WARREN-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
1209 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...QUARTER SIZE HAIL AND
FREQUENT LIGHTNING. IN ADDITION...THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...PARTICULARLY OVER WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES WILL RETURN TO THE AREA EARLY NEXT WEEK
WITH HEAT INDICES AROUND 100 DEGREES IN THE ST. LOUIS METRO AREA
ON TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHEASTERN
MISSOURI AND WEST CENTRAL ILLINOIS AS A COLD FRONT MOVES ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ079-MOZ018-019-026-027-034-035-041-042-047>051-059-072>075-084-
085-099-251200-
RANDOLPH IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-BOONE-AUDRAIN-
MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-GASCONADE-CRAWFORD-
WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1209 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI...NORTHEAST
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL AND FREQUENT
LIGHTNING. IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL...PARTICULARLY OVER WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

HEAT INDICES WILL CLIMB TO AROUND 102 DEGREES THIS AFTERNOON OVER
PARTS OF SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHEASTERN
MISSOURI AND WEST CENTRAL ILLINOIS AS A COLD FRONT MOVES ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, St. Clair

When
August 24, 1:40 PM CST
Where
St. Clair County, Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Hail, Clinton

When
August 24, 2:15 PM CST
Where
Clinton County, New Baden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -89.700

Thunderstorm Wind, Clinton

When
August 24, 2:15 PM CST to 2:47 PM CST
Where
Clinton County, Aviston to Boulder
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.600, -89.600

Downburst winds caused damage in an area from just southwest of Aviston through Breese, Beckemeyer, Carlyle, across Carlyle Lake, and into Boulder. Numerous trees, tree limbs and power lines were blown down. Also, several fields of corn were flattened. Some homes sustained minor shingle damage in Aviston. No injuries were reported.

Thunderstorm Wind, St. Clair

When
August 24, 2:20 PM CST
Where
St. Clair County, East St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -90.130

Hail, Clinton

When
August 24, 2:23 PM CST
Where
Clinton County, Aviston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.600, -89.600

Hail, Clinton

When
August 24, 2:25 PM CST
Where
Clinton County, 2 mi S of Aviston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.571, -89.600

Thunderstorm Wind, Madison

When
August 24, 2:35 PM CST
Where
Madison County, Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -89.950

Thunderstorm Wind, Marion

When
August 24, 3:00 PM CST
Where
Marion County, Patoka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -89.100

Several tree tops were snapped off by the thunderstorm winds.

Hail, Bond

When
August 24, 3:05 PM CST
Where
Bond County, Baden Baden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.770, -89.520

Thunderstorm Wind, Bond

When
August 24, 3:21 PM CST
Where
Bond County, 5 mi N of Mulberry Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.002, -89.270

Several large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58371, 58377, 58407, 58372, 58378, 58380, 58373, 58374, 58406, 58375.